MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0925
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/16/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400).During the procedure, the physician experienced resistance while advancing a pc400 through a px slim delivery microcatheter (px slim), and the pc400 became stuck.Therefore, the physician removed the px slim from the patient and successfully removed the pc400 from it.The procedure was completed using the same px slim and new pc400s.The physician reported using a rotating hemostasis valve and maintaining continuous flush.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock is intact on the proximal end of the pusher.The pusher assembly was kinked approximately 30.0 and 34.0 cm from the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly.The distal tip of the embolization coil showed offset coil winds and kinks in multiple locations.The maximum outer diameter (od) was measured and the pc400 was within product specification.Conclusions: evaluation of the pc400 revealed the embolization coil was compressed and kinked in multiple locations.The embolization coil was unable to be fully cycled in and out of its introducer sheath.This damage likely occurred as a result of repeated forceful attempts to advance or withdraw the pc400.Further evaluation revealed kinks in the pusher assembly.This damage was likely incidental and may have occurred during packaging for return to penumbra facilities.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6047676
Report Number3005168196-2016-01495
Device Sequence Number888801
Product Code HCG
UDI-Device Identifier00814548010571
UDI-Public00814548010571
Combination Product (Y/N)N
Initial Reporter CountryVM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/09/2023
Device Catalogue Number4002C0925
Device Lot NumberF65644
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/22/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/21/2016
Supplement Report FDA Received Date06/09/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR